Wish me luck

Anonymous
By Anonymous Latest Reply 2009-04-08 22:13:41 -0500
Started 2009-04-04 23:34:30 -0500

I am going to be my own guinea pig and try Byetta 30 mcgs/24 hours. My rationale: I am morbidly obese so taking a growth hormone like insulin is counterproductive to say the least. Byetta definitely assists in appetite control which means I eat less and that in and of itself helps with blood sugar. I have never had lows on Byetta but have had some severe hypoglycemia with insulin and other oral agents which cause reactive eating. My schedule is extremely variable and Byetta does not require the timing that other meds do in relation to eating. 60 minutes before food consumption is all the timing required. My average blood sugar at outset of this experiment is 300. I'd be happy if I could initially get blood sugar below 150 at all times - that wouldn't be the end goal, but it would be a heck of a start. There will probably be some of you who think I am nuts to try this, but I am at end of rope with meds that just make the problem worse and ignore the reality of my situation: I overeat and eat about every two hours around the clock.


19 replies

Anonymous
Anonymous 2009-04-08 22:13:41 -0500 Report

Thanks to all who took time to comment and share thoughts. Am feeling well and good thing because learned today that additional professional responsibilities have been handed to me. Probably won't be having a lot of free time for a while, but I will check back in as soon as I can. How does that saying go? "Life is what happens when you are busy making other plans.."

freddyg2u
freddyg2u 2009-04-08 10:45:45 -0500 Report

You know Private, all the meds in the world won't help you,if you don't control your eating habits. Never eat after 6 pm, snacks are hard to find at night but a health bar with less carbs and sugar works for me. Sometimes our problems are in our heads and we need to reprogram at every turn in the road. It doesn't work until you do it. Freddyg

Judycee
Judycee 2009-04-08 10:08:28 -0500 Report

I work in a pharmacy you cant get that without a doctors permission.

kdroberts
kdroberts 2009-04-08 10:29:40 -0500 Report

I assume they have a prescription for the 10mcg pen and will be using it 3 times a day instead of the prescribed 2. It will run out eventually, if other problems don't happen sooner.

Lanore
Lanore 2009-04-08 06:52:29 -0500 Report

I have to agree you shouldneverdo this unless you talk to your Dr first…you are asking for trouble, tghe way you are doing it. Please go to your Dr first.

Splender
Splender 2009-04-07 22:07:31 -0500 Report

Have you ever thought about having a Gastric Bypass? This is a safer way of losing weight.

Helene

shirleycc
shirleycc 2009-04-07 23:43:21 -0500 Report

I have no problem with Byetta, having taken it for 3 years with no bad results. I even lost 70 lbs and have maintained a loss of 50 of those. I'm not currently on it because we decided that I needed to take a "time out"

Still, it is my understanding that playing with Byetta is playing with your life. The maximum dosage I was told was
10 mcg twice daily and an oral med (I took Metformin) had also to be taken.

It sounds as if you have let depression
take over or at least affect your thinking. Please get help for it. Also,
there are alternatives. Splender mentioned gastric bypass and there's a
much less invasive procedure that works
similarly. One of the previous posts
mentioned joining a program specifically intended for diabetics and having success. She said it was expensive, but
so is Byetta, not to mention the fact that Byetta needs a prescription and I can't imagine a physician prescribing more than the maximum dose. He'd be risking his license.

By the way, in three years on Byetta, I've maintained a loss of 50 lbs. I'm
still morbidly obese, so it's no panacea
or weight loss magic potion.

Whatever you do, I have no problem with wishing you luck. From what I know, you'll need it.

Bless you.

Debe Pendice
Debe Pendice 2009-04-07 21:13:54 -0500 Report

I hope any new diabetics looking to lose weight and get theiir blood sugars down,DO NOT DO THIS WITHOUT SUPERVISION BY YOUR MD. I hope I don't get bash down for saying this, but being diabetic going on 47 years this year, I am scare of what the outcome of this would be of someone new tried this on their own. Tis is just my personal opinion…Debe

Anonymous
Anonymous 2009-04-06 21:07:40 -0500 Report

OK - Update for anyone who is interested: End of first 24 hour period of new regime with Byetta. Nothing earhtshaking - decreased appetite; some N & V but nothing like when I first got started on this med. Blood sugars less than 300 all day so headed in the right direction.

kdroberts
kdroberts 2009-04-07 14:12:36 -0500 Report

Hey, it's your life but you should know that you completely overlooked the potential dangers. Hypoglycemia and the nausea are only the mild side effects associated to Byetta. The potential problems for overdosing are so wide that it's not even funny. If you are looking at a worse case, that would be you will shut down organs and die. Probably won't happen but that's the worst case. You are basically running the risk of damaging organs by overdosing, especially the kidneys. There are also a lot of drug interactions that could have a major impact as well. A few other things that can happen is you will increase your chances of developing antibodies which could mean that you will never be able to use Byetta again and a big reason for the maximum daily dose is because that's the dose that got the highest amount of results, more drug doesn't mean more results. Also know that if your doctor finds out about what you are doing they probably wont prescribe Byetta for you anymore. They may also inform your insurance company that you are abusing it and they may refuse to cover it in the future.

Honestly, I think it's idiotic to do what you're doing and you really haven't thought it through. You may be desperate but you have far more to loose than you will gain and there are so many other ways to loose weight and get better blood sugar control. However, it's your body and life, you are free to do what you want with them.

Judimar
Judimar 2009-04-07 14:38:51 -0500 Report

Kd,

Thank you for putting into words some of the thoughts I had in my head. I know that Byetta is considered a high risk medication because I am taking it as prescribed by my doctor. She has me tested periodically to test my liver function because of it.

I hope Private heeds what you have to say. I wish him or her nothing but the best but I am concerned for his/her welfare.

Anonymous
Anonymous 2009-04-05 11:57:16 -0500 Report

Thank you all. Will be monitoring my blood sugars, exercise and food intake carefully (if it works I want to know WHY it works). From my research, if it doesn't work, I'll be nauseated, vomiting and have hypoglycemia. The nausea and vomiting are common when one first goes on Byetta. I have no trouble recognizing when blood sugar is taking a nose dive and so would treat that with Glucagon tabs - nope, no Snickers bars. Hubby is also here with me and is qualified o handle emergencies, diabetic and otherwise. The way I look at it, the worst that will happen is 30 mcg/24 hours just won't accomplish desired goal, but at least I can say I gave it a heck of a try and move on to what I am going to try next. Don't have alternative of giving up - too much living to do! Happy Sunday, everyone.

rbergman
rbergman 2009-04-05 07:52:01 -0500 Report

Of course you know self medicating is dangerous, but if you must do this please do be careful and watch your numbers very closely. If your not going to be just sitting at home and plan on being out and about while conducting this experiment make sure you have your Medical ID on and your wallet card with your doctor's information with you just in case so that others will know who to contact should the need arise. I would wish you good luck with this but I'm not sure I agree with what you are doing enough to support it completely so again I will just say be very very careful please.

~Robin

Debe Pendice
Debe Pendice 2009-04-05 05:49:40 -0500 Report

I hope and pray you know what your doing, for I would never attempt this on my own without my MDs supervision. I wish you much luck…Debe

lipsie
lipsie 2009-04-05 00:36:35 -0500 Report

I am also concerned for you. I am not very familar with Betta…though heard of it, and I also am morbid obese. I wondered of going on it myself…I dunno please keep us informed!! Love yas Sheila

Judycee
Judycee 2009-04-08 10:06:04 -0500 Report

Betta works my friend went on it and lost a lot of weight but you do have to see a doctor to get it. Only thing if you eat more than you should or the wrong type of food it will make you sick.

zobel
zobel 2009-04-05 00:05:25 -0500 Report

best of luck
my concerns are what could go bad?
be carfull and keep us informed.
carl